Acid-reducing meds may lead to dependency + Understand homeostasis and live longer!

By | July 1, 2009

Acid-reducing meds may lead to dependency  Understand homeostasis and live longer

Treatment with proton pump inhibitors (PPIs) for eight weeks induces acid-related symptoms like heartburn, acid regurgitation and dyspepsia once treatment is withdrawn in healthy individuals, according to a new study in Gastroenterology, the official journal of the American Gastroenterological Association (AGA) Institute.

“The observation that more than 40 percent of healthy volunteers, who have never been bothered by heartburn, acid regurgitation or dyspepsia, develop such symptoms in the weeks after cessation of PPIs is remarkable and has potentially important clinical and economic implications,” said Christina Reimer, MD, of Copenhagen University and lead author of the study. “This study indicates unrecognized aspects of PPI withdrawal and is a very strong indication of a clinically significant acid rebound phenomenon that needs to be investigated in proper patient populations.”

The use of PPIs for acid-related symptoms and disorders is extensive and rapidly escalating. While the incidence of new patients being treated with PPIs remains stable, the prevalence of long-term treatment is rising, the reasons for which are not fully known. Studies have shown that up to 33 percent of patients who initiate PPI treatment continue to refill their prescriptions without an obvious indication for maintenance therapy. Rebound acid hypersecretion, defined as an increase in gastric acid secretion above pre-treatment levels following antisecretory therapy, is observed within two weeks after withdrawal of treatment and could theoretically lead to acid-related symptoms such as heartburn, acid regurgitation or dyspepsia that might result in resumption of therapy.

In a randomized double-blind placebo-controlled trial, researchers aimed to determine the clinical relevance of rebound acid hypersecretion in order to establish if long-term treatment with a PPI creates a need for continuous treatment. A total of 120 healthy participants were randomized to 12 weeks of placebo or eight weeks of esomeprazole (40 mg per day) followed by four weeks with placebo. The Gastrointestinal Symptom Rating Scale (GSRS) was filled out weekly. …

“We find it highly likely that the symptoms observed in this trial are caused by rebound acid hypersecretion and that this phenomenon is equally relevant in patients treated long term with PPIs. If rebound acid hypersecretion induces acid-related symptoms, this might lead to PPI dependency. Our results justify the speculation that PPI dependency could be one of the explanations for the rapidly and continuously increasing use of PPIs,” Dr. Reimer added.

via Acid-reducing medicines may lead to dependency.

I was right again. I was put on a PPI and decided after a while that it was doing more damage than good. I listened to my body and stopped it.

One of the most important things you can know about your body is that it has sensors and it adjusts to maintain different types of levels. This concept is known as homeostasis.  Knowing this, to cure my stomach  acid, I increased my intake of acid (in the form of vitamin C.) This is this (along with loosening my belt, sleeping with my head elevated, and cutting out sugar) is what cured my stomach acid problem years ago. I’ve been fine for over 5 years. I still take 3 grams of powdered vitamin C each morning.

My thinking was, if the sensors in your stomach detect acid, they produce less acid. If they detect reduced acid, they produce more acid.

I could be wrong about the Vitamin C doing the job, perhaps cutting the sugar did it, but the important thing for me is that I got long lasting positive results where my doctor and the drug companies could not.

Leave a Reply